EconPapers    
Economics at your fingertips  
 

Non-homothetic preferences and growth

E. Echevarria

The Journal of International Trade & Economic Development, 2001, vol. 9, issue 2, 151-171

Abstract: We observe that countries at low levels of income invest at lower rates than those at higher levels of income. This paper explains this fact as a consequence of Engel's law, i.e. that there is an inverse relation between expenditure and its proportion spent on food. It introduces non-homothetic preferences based on Engel's law in a simple Solow model. These preferences imply rates of net investment that increase with the level of income as we approach the steady state. Increasing investment rates imply a positive correlation between growth rates and the level of income, at low levels of income, rather than an inverse relation, as the usual Solow model implies. The existence of a positive correlation between income growth rates and income levels, at low levels of income in the presence of this type of preference, has already been shown in a previous paper for a closed economy. The purpose of this paper is to show that this positive correlation persists when we introduce trade into the model.

Keywords: Engel's Law; Growth; Investment Rates (search for similar items in EconPapers)
Date: 2001
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/09638190050028153 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jitecd:v:9:y:2001:i:2:p:151-171

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/RJTE20

DOI: 10.1080/09638190050028153

Access Statistics for this article

The Journal of International Trade & Economic Development is currently edited by Pasquale Sgro, David E.A. Giles and Charles van Marrewijk

More articles in The Journal of International Trade & Economic Development from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2021-03-28
Handle: RePEc:taf:jitecd:v:9:y:2001:i:2:p:151-171